Skip to Content

quetiapine FDA Alerts

The FDA Alert(s) below may be specifically about quetiapine or relate to a group or class of drugs which include quetiapine.

MedWatch Safety Alerts are distributed by the FDA and published by Drugs.com. Following is a list of possible medication recalls, market withdrawals, alerts and warnings. For the latest FDA MedWatch alerts, go here.

Recent FDA Alert(s) for quetiapine

Antipsychotic drugs: Class Labeling Change - Treatment During Pregnancy and Potential Risk to Newborns

Feb 22, 2011

Audience: Psychiatry, OBGYN

Drugs include: Haldol, FazaClo, Fanapt, Clozaril, Risperdal, Zyprexa, Seroquel, Abilify, Geodon, Invega, Loxitane, Moban, Navane, Orap, Saphris, Stelazine, Thorazine, Symbyax

ISSUE: FDA notified healthcare professionals that the Pregnancy section of drug labels for the entire class of antipsychotic drugs has been updated. The new drug labels now contain more and consistent information about the potential risk for abnormal muscle movements (extrapyramidal signs or EPS) and withdrawal symptoms in newborns whose mothers were treated with these drugs during the third trimester of pregnancy.

The symptoms of EPS and withdrawal in newborns may include agitation, abnormally increased or decreased muscle tone, tremor, sleepiness, severe difficulty breathing, and difficulty in feeding. In some newborns, the symptoms subside within hours or days and do not require specific treatment; other newborns may require longer hospital stays.

BACKGROUND: Antipsychotic drugs are used to treat symptoms of psychiatric disorders such as schizophrenia and bipolar disorder.

RECOMMENDATION: Healthcare professionals should be aware of the effects of antipsychotic medications on newborns when the medications are used during pregnancy. Patients should not stop taking these medications if they become pregnant without talking to their healthcare professional, as abruptly stopping antipsychotic medications can cause significant complications for treatment.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:

[02/22/2011 - Drug Safety Communication - FDA]

Antipsychotics, Conventional and Atypical

Jun 16, 2008

Audience: Neuropsychiatric and geriatrics healthcare professionals

[Posted 06/16/2008] FDA notified healthcare professionals that both conventional and atypical antipsychotics are associated with an increased risk of mortality in elderly patients treated for dementia-related psychosis. In April 2005, FDA notified healthcare professionals that patients with dementia-related psychosis treated with atypical antipsychotic drugs are at an increased risk of death. Since issuing that notification, FDA has reviewed additional information that indicates the risk is also associated with conventional antipsychotics. Antipsychotics are not indicated for the treatment of dementia-related psychosis. The prescribing information for all antipsychotic drugs will now include the same information about this risk in a BOXED WARNING and the WARNINGS section.

[June 16, 2008 - Information for Healthcare Professionals - FDA]

Antidepressant Medication Products

May 2, 2007

Audience: Healthcare professionals, consumers

[Posted 05/02/2007] FDA notified healthcare professionals that the Agency proposed that makers of all antidepressant medications update the existing black box warning on the prescribing information for their products to include warnings about the increased risks of suicidal thinking and behavior in young adults ages 18 to 24 years old during the first one to two months of treatment. The proposed labeling changes also state that scientific data did not show this increased risk in adults older than 24 years of age and that adults 65 years of age and older taking antidepressants have a decreased risk of suicidality. The proposed updates apply to the entire category of antidepressants. Individuals currently taking prescribed antidepressant medications should not stop taking them and should notify their healthcare professional if they have concerns. Manufacturers of antidepressant medications will have 30 days to submit their revised product labeling and revised Medication Guides to FDA for review. See the FDA press release for the list of products affected by the proposed antidepressant product labeling changes.

[May 02, 2007 - Press Release - FDA]
[May 02, 2007 - Antidepressant Information Page - FDA]

Atypical Antipsychotic Drugs

Apr 11, 2005

Audience: Neuropsychiatric healthcare professionals, patients and caregivers

The Food and Drug Administration has issued a public health advisory to alert health care providers, patients, and patient caregivers to new safety information concerning an unapproved, “off-label” use of certain antipsychotic drugs approved for the treatment of schizophrenia and mania. FDA has determined that the treatment of behavioral disorders in elderly patients with dementia with atypical (second generation) antipsychotic medications is associated with increased mortality. Clinical studies of these drugs in this population have shown a higher death rate associated with their use compared to patients receiving a placebo.

[April 11, 2005 - Public Health Advisory - FDA]
[April 11, 2005 - Drug Information Page - FDA]

More quetiapine Resources